Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 67, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 1997, 3:05 PM EDT for Rockingham County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 3:05 PM EDT (19:05 UTC)
- Expired
- Jul 16, 1997, 3:55 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:20 PM EDT | Thunderstorm Wind | Eden, NC | |
| Jul 16, 3:20 PM EDT | Hail 1 | Eden, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS01 KRNK 161909 RRA SVRRNK NCC157-161955- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NORTH CAROLINA ...ROCKINGHAM COUNTY AT 305 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTH SOUTHEAST OF MARTINSVILLE OR 2 MILES SOUTH OF EDEN MOVING NORTH NORTHEAST AT 5 MPH. SEVERE WEATHER IS EXPECTED TO REACH... EDEN AROUND 315 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:50 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 16, 2:50 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT WED JUL 16 1997 PLENTY BUSY THIS PM WITH SOME BIIIG THUNDERSTORMS. THINGS SHOULD QUIET DOWN QUICKLY THIS EVENING WITH SETTING SUN THIS EVENING AND LOTS OF RAIN COOLED AIR WHERE ACTIVITY IS OCCURING AND TO CONTINUE INTO THE LATE PM. THE REMAINDER OF THE NIGHT TO BE AS RECENT WITH CLEAR/MOSTY CLEAR SKIES AND AREAS OF FOG LATE. ON THURSDAY SOMEWHAT DRIER AIR WILL WORK INTO THE WESTERN HALF OF THE CWA (WHERE THINGS HAVE BEEN QUIET TODAY) ...AND THAT SHOULD KEEP ANY TSTMS FROM FORMING. FARTHER TO THE EAST FROM THE NRV AND ESPECIALLY THE FOOTHILLS AND PIEDMONT STILL TO BE UNDER THE GUN... BUT NOT AS WIDESPREAD. LIGHT WINDS ALOFT AND STILL PLENTY HIGH DEWPOINTS THERE SHOULD BE ABLE TO INTERACT WITH WARMED MOUNTAINS STICKING INTO THE COOLER AMBIENT AIR...THEN SEE TSTMS DRIFT TO THE EAST. NOGUEIRA
In the hours before
Local storm report, Jul 16, 1:45 PM EDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM BLOWING ROCK NC LIGHTNING
7/16/97 WATAUGA *** 1 INJ ***
GOLFER STRUCK BY LIGHTNING
AT BLOWING ROCK GOLF COURSE.
REPORTED BY WATAUGA COUNTY
COUNTY EMERGENCY MANAGEMENT.
RESCUE PERSONNEL STILL AT THE
SCENE. TIME OF OCCURRENCE IN
ESTIMATED.
MTELocal storm report, Jul 16, 1:48 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM BLOWING ROCK NC LIGHTNING
7/16/97 WATAUGA *** 1 INJ ***
GOLFER STRUCK BY LIGHTNING
AT BLOWING ROCK GOLF COURSE.
REPORTED BY WATAUGA COUNTY
COUNTY EMERGENCY MANAGEMENT.
RESCUE PERSONNEL STILL AT THE
SCENE. TIME OF OCCURRENCE IN
ESTIMATED.
MTELocal storm report, Jul 16, 1:49 PM EDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM BLOWING ROCK NC LIGHTNING
7/16/97 WATAUGA *** 1 INJ ***
GOLFER STRUCK BY LIGHTNING
AT BLOWING ROCK GOLF COURSE.
REPORTED BY WATAUGA COUNTY
EMERGENCY MANAGEMENT.
RESCUE PERSONNEL STILL AT THE
SCENE. TIME OF OCCURRENCE IN
ESTIMATED.
MTELocal storm report, Jul 16, 2:05 PM EDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
130 PM LYNCHBURG VA LIGHTNING
7/16/97 CAMPBELL FOUR HOUSE FIRES STARTED BY
LIGHTNING ALONG THE BEDFORD
COUNTY LINE ON THE WEST SIDE
OF LYNCBURG. REPORTED BY
LYNCHBURG EMERGENCY
COORDINATOR. FIRES STARTED
BETWEEN 130 AND 155 PM.
MTELocal storm report, Jul 16, 2:10 PM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
130 PM LYNCHBURG VA LIGHTNING
7/16/97 CAMPBELL FOUR HOUSE FIRES STARTED BY
LIGHTNING ALONG THE BEDFORD
COUNTY LINE ON THE WEST SIDE
OF LYNCBURG. REPORTED BY
LYNCHBURG EMERGENCY
COORDINATOR. FIRES STARTED
BETWEEN 130 A
ND 155 PM.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.